Blizzard, Big Stone
- When
- January 17, 9:15 AM CST to January 18, 6:00 PM CST
- Where
- Big Stone forecast zone
- Reported by
- AWOS
- Coordinates
- 45.426, -96.411 (the zone’s center; the record gives no point)
A strong surface low pressure system tracked from Wyoming across South Dakota on Friday, January 17th and Saturday, January 18th. Two periods of snowfall occurred with this system with the first snow event starting early to mid morning Friday across west central Minnesota and ending by late afternoon.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A strong surface low pressure system tracked from Wyoming across South Dakota on Friday, January 17th and Saturday, January 18th. Two periods of snowfall occurred with this system with the first snow event starting early to mid morning Friday across west central Minnesota and ending by late afternoon. Moderate to heavy snowfall with south winds from 30 to 40 mph gusting to 45 mph brought a period of blizzard conditions to west central Minnesota from the morning to the late afternoon on Friday. By Friday evening, a brief lull in the winds allowed for improvements to the visibility.
A second quick period of snowfall occurred in the early morning hours Saturday with an Arctic cold front coming in from the northwest. Northwest winds of 30 to 40 mph gusting to over 50 mph behind the front brought a second round of blizzard conditions in the early morning hours Saturday. Ground blizzard conditions then continued through much of the day Saturday across west central Minnesota. Very cold air moved in with the northwest winds as well. Impacts included road closures or no travel advised along with vehicles in ditches. Some snowfall amounts include, 3 inches at Wheaton; and 4 inches at Artichoke Lake, Ortonville, and Browns Valley.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jan 17, 5:16 AM CST, 3 hours 59 minutes earlier.
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
516 AM CST Fri Jan 17 2020
.SHORT TERM...(Today through Saturday Afternoon)
Issued at 356 AM CST Fri Jan 17 2020
A complex storm system will impact the region over the next 36
hours. Strong south to southeasterly winds this morning is producing
areas of blowing and drifting snow with visibility at KABR down to
one mile at times. Visibility at other observation points are
between 3 to 6SM. Various webcams also show blowing snow, but not
whiteout conditions, even with sustained winds above 30 mph. Winds
are expected to slowly weaken today in the eastern CWA as
accumulating snow moves in. With the strong warm air advection,
along with LLM, there could be a brief period of freezing drizzle
and sleet before transitioning over to all snow. Hi-res models
show a very small window of mixed pcpn. Ensemble viewer from WPC
also indicates very little to no ice today. Winter weather
headlines for the today period is very problematic in the eastern
CWA. The southeasterly winds, along with falling snow could cause
near whiteout conditions. Will maintain the current winter storm
warning for now and allow the day shift to upgrade as needed.
Snowfall amounts, if one is able to measure with the winds, should
range from 1 to 3 inches in the James Valley, to four inches or
more east of I-29. Of note, models have shifted slightly westward
with light, accumulating snowfall.
Headlines tonight through Saturday are slightly less problematic.
The combination of strong cold air advection and 6-hour pressure
rises of 10 to 15 mb will bring powerful winds to the CWA tonight
through Saturday. Will issue a high wind warning for tonight for
counties west of the Missouri River, and a few counties to the
east where little snowfall is expected today. If more snow falls
in the Pierre area tonight, then a blizzard warning will be
needed. Elsewhere, fresh snowfall of an inch to 4 inches, along
with wind gusts of 50 mph will cause blizzard conditions. The SREF
probability of blizzard conditions met still highlights a portion
of eastern South Dakota late tonight into the morning hours on
Saturday.
.LONG TERM...(Saturday Evening through Thursday)
Issued at 356 AM CST Fri Jan 17 2020
Overall, the long term looks relatively tranquil, until perhaps
toward the end of the period. A somewhat progressive mid-level flow
pattern continues across the CONUS, but does slow up to some degree.
A ridge aloft builds into the region for Sunday through about
Tuesday, with generally dry conditions expected during that period.
The ridge pushes off to the east by Thursday and Friday as a trof
aloft advects into the middle of the CONUS. There are some
differences in the speed/orientation/latitude of this system, and
thus forecaster confidence in the details is somewhat low at this
time. In house model blend will do fine for now. That said the
deterministic GFS/CMC are fairly aggressive with a storm across the
Central and perhaps even Northern Plains Thursday and Friday. The
ECMWF is somewhat muted in comparison. Need more time to nail down
the details with this potential storm. Temperatures will start the
period cold, but then should trend toward or even above normal as
the ridge builds over the region for the middle of next week.
&&
.AVIATION...(For the 12Z TAFS through 12Z Saturday Morning)
Issued at 514 AM CST Fri Jan 17 2020
As a system moves closer to the region, IFR cigs are expected to
advect across the area this morning. Vsbys will also lower to
MVFR/IFR over the eastern part of South Dakota as the snow moves
into the region this morning.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory until 9 PM CST this evening for
SDZ004>006-009-010-017-018-036-037-051.
Blizzard Warning from 9 PM this evening to 3 PM CST Saturday for
SDZ004-005-009-010-017-036-037-051.
Winter Storm Warning until midnight CST tonight for SDZ007-008-
011-019>023.
Blizzard Warning from midnight tonight to 6 PM CST Saturday for
SDZ007-008-011-019>023.
High Wind Warning from 6 PM CST /5 PM MST/ this evening to 6 AM
CST /5 AM MST/ Saturday for SDZ003-015-016-033>035-045-048.
Blizzard Warning from 9 PM this evening to 6 PM CST Saturday for
SDZ006-018.
Winter Weather Advisory until 6 PM CST this evening for SDZ048.
MN...Winter Storm Warning until 3 AM CST Saturday for MNZ039-046.
Blizzard Warning from 3 AM to 6 PM CST Saturday for MNZ039-046.
&&
SHORT TERM...SD
LONG TERM...TDK
AVIATION...TDKHazardous Weather Outlook National Weather Service Aberdeen SD 420 AM CST Fri Jan 17 2020 MNZ039-046-SDZ007-008-011-019>023-181030- Traverse-Big Stone-Marshall-Roberts-Day-Clark-Codington-Grant-Hamlin- Deuel- 420 AM CST Fri Jan 17 2020 This Hazardous Weather Outlook is for west central Minnesota and northeast South Dakota. .DAY ONE...Today and tonight. Winter storm warning for the combination of 3 to 6 inches of snow, along with blowing and drifting snow. Blizzard conditions due to strong northwest winds late tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Blizzard conditions through the day on Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our Twitter feed. SDZ004-005-009-010-017-036-037-051-181030- Campbell-McPherson-Walworth-Edmunds-Faulk-Hyde-Hand-Buffalo- 420 AM CST Fri Jan 17 2020 This Hazardous Weather Outlook is for central South Dakota and north central South Dakota. .DAY ONE...Today and tonight. Light snow, along with blowing and drifting snow today. Blizzard conditions tonight due to strong northwest winds. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Blizzard conditions continue through the morning hours on Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our Twitter feed. SDZ003-015-016-033>035-045-181030- Corson-Dewey-Potter-Stanley-Sully-Hughes-Jones- 420 AM CST Fri Jan 17 2020 /320 AM MST Fri Jan 17 2020/ This Hazardous Weather Outlook is for central South Dakota and north central South Dakota. .DAY ONE...Today and tonight. Some blowing and drifting snow possible today. Very strong northwest winds developing tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Gusty winds will continue into the morning hours on Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our Twitter feed. SDZ006-018-181030- Brown-Spink- 420 AM CST Fri Jan 17 2020 This Hazardous Weather Outlook is for northeast South Dakota. .DAY ONE...Today and tonight. Snow, along with blowing and drifting snow expected today. Blizzard conditions developing later tonight due to strong northwest winds. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Blizzard conditions will continue through the afternoon hours on Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our Twitter feed. SDZ048-181030- Lyman- 420 AM CST Fri Jan 17 2020 This Hazardous Weather Outlook is for central South Dakota. .DAY ONE...Today and tonight. Snow, along with some blowing and drifting snow today. Very strong northwest winds developing tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Gusty winds will continue into the morning hours on Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our Twitter feed.
The national radar mosaic for the moment the first event began.
2 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2020Every state in 2020This day in weather historyWarnings in Minnesota, January 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 871906, 871907.